Levaquin Achilles Tendon Rupture Side Effects Still Not Sufficiently Disclosed
Since Levaquin was introduced in 1997, Johnson & Johnson has failed to adequately warn about the risk of tendon ruptures side effects associated with the antibiotic, particularly involving the Achilles tendon. Although a “black box” warning was announced in July 2008 for all antibiotics in the same class, Johnson & Johnson still does not indicate that Levaquin is more tendon toxic than the other drugs in the class.
Levaquin (levofloxacin) belongs to a group of antibiotics known as fluoroquinolones. It is manufactured by Ortho-McNeil-Janssen Pharmaceuticals, Inc., a subsidiary of Johnson & Johnson, for treatment of prostatis and bacterial infections of the upper respiratory and urinary tracts. Other anti-microbial drugs in this class include Cipro (ciprofloxacin), Tequin (gatifloxacin), Floxin (ofloxacin), Penetrex (enoxacin), Factive (gemifloxacin), Maxaquin (lomefloxacin), Avelox (moxifloxacin), Noroxin (norfloxacin) and Trovan (trovafloxacin).
Floxin (ofloxacin) is Levaquin’s predecessor, and the two drugs are so pharmacologically similar that the drug’s makers even indicated when they filed their New Drug Application with the FDA that Levaquin side effects would mirror those of Floxin. Therefore, they knew or should have known over 10 years ago that Levaquin would be as tendon toxic as Floxin, with an increased risk for people over 60 and those using corticosteroids at the same time.
Despite their knowledge, Johnson & Johnson introduced Levaquin in 1997 without adequate warnings about the risk of tendon damage side effects. Only a passing mention of the Levaquin tendon damage risk was made, and it was buried in the adverse reaction section.
In 2002, the warning label was updated, but they did not specify the increased risk among the elderly and used confusing language. At that time, the warning indicated that the “risk may be increased in patients receiving concomitant corticosteroids, especially the elderly.” This choice of wording seemed to indicate that elderly users of the drug who were not on corticosteroids did not have an increased risk, when the manufacturer knew that was not the case.
The Levaquin warning label was updated again in 2007, when the indication that the risk “may be increased” was replaced with “is increased”.
In July 2008, the FDA required that a black box warning be added prominently to the labels of all fluoroquinolone antibiotics about the tendon damage risk. They are also now requiring the makers of these drugs to provide a Medication Guide, which specifically outlines the risk of a tendon injury and the fact that immediate medical care should be sought on the first signs of tendon problems.
However, there is still no specific indication in the Levaquin black box warning that indicates the risk is particularly high with this drug, even when compared to other drugs in the class. While all of the antibiotics in the fluoroquinolone class contain the same language, Levaquin’swarning label should indicate that the drug is more toxic to tendons than other fluoroquinolones.
LEVAQUIN SIDE EFFECT LAWSUITS
The lawyers at Saiontz & Kirk, P.A. are investigating potential Levaquin Achilles tendon rupture lawsuits throughout the United States for injuries caused by side effects of Levaquin. If you, a friend or family member have suffered a ruptured tendon, request a free consultation and claim evaluation.